Flood, Warren
- When
- April 26, 11:46 PM CST to April 28, 10:37 AM CST
- Where
- Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.485, -93.383
Rain fell statewide on the 25th and 26th with very heavy rainfall across southwest, central and northeast Iowa. 45 inches fell during this 48 hour period and brought fieldwork to a halt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rain fell statewide on the 25th and 26th with very heavy rainfall across southwest, central and northeast Iowa. A statewide average of 2.45 inches fell during this 48 hour period and brought fieldwork to a halt. The heaviest band, extending from southwest into central and northeast Iowa received 3 to 5 inches generally, and local rainfall of up to 8 inches. Additional light rain fell later in the month with an area of one to two inches of rain in the far southeast on the night of the 29th. Monthly rain totals were below normal over western Iowa, generally west of a Mason City-Fort Dodge-Glenwood line. Heaviest rains were centered over central, northeast and the far southeast portions of Iowa. Preliminary monthly precipitation totals vary from 1.22 inches at Castana in west central Iowa to 6.61 inches at Strawberry Point. Many of the rivers exceeded flood stage, though much of the flooding was in the minor to moderate category. Damage was limited as most of the states crops were not yet planted and the majority of the flooding took place in agricultural areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 26, 11:00 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1200 AM CDT MON APR 27 2009 .UPDATED AVIATION DISCUSSION 27/06Z. .SHORT TERM /TONIGHT/... COMPLEX SITUATION REMAINS THROUGH THE OVERNIGHT HOURS TONIGHT. PRIMARY SFC WARM FRONT CURRENTLY EXTENDS ACROSS CENTRAL IOWA WITH THE SECONDARY WARM FRONT LIFTING NORTH OF THE IA/MN BORDER. GOOD THETA-E ADVECTION HAS BEEN LIFTING THROUGH THE STATE MUCH OF THE DAY RESULTING IN NUMEROUS THUNDERSTORMS THROUGH THE REGION. TWO FOLD THREAT FOR TONIGHT BETWEEN SEVERE WX POTENTIAL AND HEAVY RAINFALL POTENTIAL. SEVERE POTENTIAL WILL LAST THE REMAINDER OF THE AFTERNOON AND THROUGH MID EVENING. INCREASING LOW LEVEL SHEAR ONGOING OVER MUCH OF CENTRAL AND SOUTH CENTRAL IOWA. LOW LEVEL EFFECTIVE SRH NOW AT 200-300 M2/S2 ALONG WITH EFFECTIVE BULK SHEAR 35 TO 45 KT...WELL INTO THE SUPERCELL RANGE. THIS SHEAR ALONG WITH UNSEASONABLY MOIST PRECIPITABLE WATER VALUES OVER 1.5 INCHES OR OVER 250% OF SEASONAL VALUES WILL LEAD TO HEAVY PRECIPITATION SUPERCELL POTENTIAL WITH POTENTIAL FOR A FEW TORNADOES AND DAMAGING WINDS. HAIL WILL BECOME A SECONDARY THREAT AS AN EXTREMELY MOIST AIRMASS AND DEEP WARM LAYER WILL RESULT IN LONG AND NARROW CAPE VALUES AND ALSO PROMOTE EXCESSIVE SHEDDING AND MELTING OF ANY HAIL THAT DOES FORM. HEAVIEST RAINFALL SHOULD OCCUR WEST OF INTERSTATE 35 TONIGHT WHERE GREATEST RESIDENCE TIME FOR STORMS WILL OCCUR WITH LACK OF A PUSH TO THE EAST. STORMS OVER THE WEST WILL MOVE PARALLEL TO THE SLOW MOVING BOUNDARY FOR SEVERAL HOURS THROUGH THIS EVENING. HOWEVER...DO EXPECT HIGH PRESSURE BUILDING INTO THE UPPER MISSOURI VALLEY AND AN EVENTUALLY EXPANDING COLD POOL TO GIVE THE COLD FRONT A NUDGE TO THE EAST AND BECOME MORE PROGRESSIVE THROUGH THE REMAINDER OF THE AREA. THIS SHOULD LIMIT EXTREME RAINFALL AMOUNTS OVER THE EAST. WILL EXPAND THE FLASH FLOOD WATCH TO THE WEST AND MAINTAIN OVER THE EAST WHERE HEAVY RAINFALL FELL LAST EVENING. .LONG TERM /MONDAY THROUGH SUNDAY/... A COLD FRONT SHOULD BE ROUGHLY THREE QUARTERS OF THE WAY THROUGH THE STATE BY MORNING WITH A SECOND SHORTWAVE PUSHING ACROSS THE STATE FROM WEST TO EAST ACROSS MAINLY CENTRAL IOWA BEFORE LIFTING TO THE NORTHEAST. THIS SHOULD KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS GOING THROUGH MID TO LATE MORNING. ONCE THAT PASSES HIGH PRESSURE SHOULD TAKE OVER FOR TUESDAY INTO WEDNESDAY GIVING US A COOLER AND DRY PERIOD. THIS HOWEVER WILL BE SHORT LIVED AS ANOTHER SHORTWAVE COME BARRELING OUT OF THE ROCKIES ACROSS THE NORTHERN PLAINS. THIS WILL DEEPEN SOME AND AFFECT CENTRAL IOWA LATE WEDNESDAY THROUGH THURSDAY NIGHT. ADDITIONAL HEAVY RAIN CHANCES WITH THUNDERSTORMS APPEAR PLAUSIBLE. FOR THE WEEKEND...BOTH MODELS ARE DOING A SHIFT AND PUSHING THE NEXT SYSTEM SOUTH OF IOWA FRIDAY AND SATURDAY BOTH MODELS KEEP THE NEXT SHORTWAVE OUT OF IOWA ON SUNDAY WITH THE EURO MORE AGGRESSIVE. WILL NEED TO WAIT AND SEE BEFORE I BUY THAT. I PUT 30 POPS IN FOR SUNDAY...BASED MORE ON WHAT THE MODELS HAD BEEN DOING PREVIOUSLY...WHEN CONSISTENCY WAS THERE. && .AVIATION...27/06Z WIDESPREAD CONVECTION TO CONTINUE UNTIL 09Z MOST AREAS...HOLDING ONTO 12Z KOTM WITH NOT MUCH IMPROVEMENT IN CIGS/VSBYS AND WINDS AS THE NIGHT PROGRESSES. SOME THREAT OF LIGHT FOG BY EARLY AM HOURS...THOUGH FOR THE MOST PART MVFR CIGS TO BE EXPECTED FOR THE BALANCE OF 12-20Z TIMEFRAME. WEAK UPPER LEVEL FEATURE MAY SPARK A FEW SHOWERS AFT 18Z NORTH...WILL LET NEXT PACKAGE DETAIL TIMING AND COVERAGE./REV && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...DONAVON AVIATION...REV LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 950 PM CDT SUN APR 26 2009 IAZ004>007-015-016-023-024-033-034-044-272200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS- HUMBOLDT-SAC-CALHOUN-CRAWFORD- 950 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SOME RAIN MAY CONTINUE TONIGHT...BUT LITTLE IN TERMS OF ADDITIONAL RAINFALL IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY TONIGHT. IAZ017-025>028-035>039-045>050-057>062-070>075-081>086-092>097- 272200- CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 950 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE AREA TONIGHT WITH ADDITIONAL WIDESPREAD HEAVY RAINFALL EXPECTED. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVERNIGHT ALONG WITH LOCALLY HIGHER AMOUNTS. AN ISOLATED SEVERE STORM IS STILL POSSIBLE OVERNIGHT WITH LARGE HAIL BEING THE PRIMARY THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EARLY MORNING THUNDERSTORMS WILL CONTINUE TO PRODUCE SOME AREAS OF HEAVY RAINFALL PRIOR TO SUNRISE. A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY THROUGH FRIDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY NEEDED ANY LONGER TONIGHT. ANY RAINFALL REPORTS WILL ALSO BE APPRECIATED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLASH FLOOD 6 ENE WATERLOO AIRPORT 42.59N 92.30W
04/26/2009 BLACK HAWK IA TRAINED SPOTTER
PLEASANT CREEK OUT OF ITS BANKS AT RAYMOND RD AND EAST
DONALD...AND RISING. 4 INCHES OF RAIN TODAY...1 INCH
SATURDAY FOR 5 INCHES IN TWO DAYS.
&&
REVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 N MELCHER-DALLAS 41.29N 93.23W
04/26/2009 MARION IA EMERGENCY MNGR
LARGE TREE BLOWN INTO A POWER POLE AND ANOTHER POWER POLE
DOWN.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 3 ENE ELLSTON 40.85N 94.06W
04/26/2009 RINGGOLD IA BROADCAST MEDIA
ROOF AND SIDING DAMAGE TO HOUSE AT SUN VALLEY LAKE. FROM
WHO TV.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HEAVY RAIN S GUTHRIE CENTER 41.68N 94.50W
04/26/2009 E5.00 INCH GUTHRIE IA TRAINED SPOTTER
5 INCHES OF RAIN SINCE 900 AM. WATER COMING INTO THE
BASEMENT ON ALL FOUR SIDES OF THE HOUSE.
&&
SMALLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 3 WNW CHARITON AIRPORT 41.03N 93.41W
04/26/2009 LUCAS IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A 30 FOOT SECTION OF A TRAILER
BLOWN BY STRONG WINDS...TIME CORRECTION
&&
SMALLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLASH FLOOD 1 NW WATERLOO 42.51N 92.37W
04/26/2009 BLACK HAWK IA TRAINED SPOTTER
REPORTED 18 TO 24 INCHES OF FLOWING WATER THROUGH
INTERSECTION.
0505 PM FLASH FLOOD SSW GUTHRIE CENTER 41.67N 94.50W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER IA HWY 25 JUST SOUTH OF GUTHRIE CENTER.
0505 PM FLASH FLOOD 2 NW GUTHRIE CENTER 41.70N 94.53W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER 195TH ST.
0505 PM FLASH FLOOD WNW GUTHRIE CENTER 41.68N 94.50W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER IA HWY 25 IN GUTHRIE CENTER.
0540 PM FLASH FLOOD 4 S ADAIR 41.45N 94.64W
04/26/2009 ADAIR IA EMERGENCY MNGR
WATER OVER ROAD AT 140TH ST AND DELTA AVE.
0540 PM FLASH FLOOD 1 NNW ADAIR 41.52N 94.65W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER WHITE POLE RD.
0600 PM FLASH FLOOD 2 NNE YALE 41.80N 94.34W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER THE ROAD IN SEVERAL PLACES ON THE ROAD BETWEEN
JAMAICA AND YALE.
0605 PM TSTM WND DMG WNW MOUNT AYR 40.71N 94.24W
04/26/2009 RINGGOLD IA TRAINED SPOTTER
NEAR 215TH STREET AND 190TH AVE. ROOF OFF BARN AND
NUMEROUS TREE LIMBS DOWN.
0606 PM TSTM WND DMG 3 ENE ELLSTON 40.85N 94.06W
04/26/2009 RINGGOLD IA BROADCAST MEDIA
ROOF AND SIDING DAMAGE TO HOUSE AT SUN VALLEY LAKE. FROM
WHO TV.
0613 PM TSTM WND DMG 5 ESE CONRAD 42.21N 92.79W
04/26/2009 MARSHALL IA LAW ENFORCEMENT
FARM OUTBUILDINGS AND A TRAILER WERE DAMAGED.
0642 PM FLASH FLOOD 5 S MARSHALLTOWN AIRPOR 42.05N 92.93W
04/26/2009 MARSHALL IA AMATEUR RADIO
WATER IS WAIST DEEP ON LINN ST AND CHURCH ST IN
MARSHALLTOWN.
0642 PM FLASH FLOOD 2 SW MARSHALLTOWN AIRPO 42.09N 92.95W
04/26/2009 MARSHALL IA AMATEUR RADIO
CHICKEN CREEK HAS RAPIDLY RISEN OUT OF ITS BANKS OVER THE
PAST HOUR...AND IS NOW FLOODING.
0643 PM TSTM WND DMG 4 SW MILO 41.25N 93.49W
04/26/2009 WARREN IA BROADCAST MEDIA
1.5 FOOT DIAMETER TREES DOWN. FROM KCCI TV.
0644 PM FLASH FLOOD 10 SW GUTHRIE CENTER 41.59N 94.64W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
FLASH FLOODING RESULTED IN A CULVERT COLLAPSE AT FRONTIER
RD AND 292ND ST.
0652 PM TSTM WND GST CHARITON AIRPORT 41.02N 93.36W
04/26/2009 M62.00 MPH LUCAS IA AWOS
0656 PM TSTM WND DMG 3 WNW CHARITON AIRPORT 41.03N 93.41W
04/26/2009 LUCAS IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A 30 FOOT SECTION OF A TRAILER
BLOWN BY STRONG WINDS...TIME CORRECTION
0700 PM TSTM WND DMG 4 N MELCHER-DALLAS 41.29N 93.23W
04/26/2009 MARION IA EMERGENCY MNGR
LARGE TREE BLOWN INTO A POWER POLE AND ANOTHER POWER POLE
DOWN.
0723 PM FLASH FLOOD 2 NW WATERLOO 42.51N 92.38W
04/26/2009 BLACK HAWK IA BROADCAST MEDIA
FLOODING HAS POPPED UP MANHOLE COVERS ON UPTON AVE NEAR
ANSBOROUGH AVE. RELAYED BY KWWL-TV7.
0732 PM TSTM WND GST 4 ESE PELLA AIRPORT 41.38N 92.88W
04/26/2009 M61.00 MPH MARION IA MESONET
0740 PM FLASH FLOOD JAMAICA 41.85N 94.31W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER ROADS.
0740 PM FLASH FLOOD BAGLEY 41.85N 94.43W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER ROADS.
0740 PM FLASH FLOOD YALE 41.78N 94.36W
04/26/2009 GUTHRIE IA EMERGENCY MNGR
WATER OVER ROADS.
0803 PM FLASH FLOOD 2 SSE MARSHALLTOWN AIRP 42.08N 92.91W
04/26/2009 MARSHALL IA AMATEUR RADIO
WATER OVER GARWIN RD NEAR INTERSECTION WITH IA HWY 14.
0803 PM FLASH FLOOD 3 S MARSHALLTOWN AIRPOR 42.07N 92.91W
04/26/2009 MARSHALL IA AMATEUR RADIO
WATER OVER NORTHBOUND LANES OF IA HWY 14...AND IS RISING.
0903 PM FLASH FLOOD 6 ENE WATERLOO AIRPORT 42.59N 92.30W
04/26/2009 BLACK HAWK IA TRAINED SPOTTER
PLEASANT CREEK OUT OF ITS BANKS AT RAYMOND RD AND EAST
DONALD...AND RISING. 4 INCHES OF RAIN TODAY...1 INCH
SATURDAY FOR 5 INCHES IN TWO DAYS.
0951 PM HEAVY RAIN S GUTHRIE CENTER 41.68N 94.50W
04/26/2009 E5.00 INCH GUTHRIE IA TRAINED SPOTTER
5 INCHES OF RAIN SINCE 900 AM. WATER COMING INTO THE
BASEMENT ON ALL FOUR SIDES OF THE HOUSE.
&&
SMALLThe national radar mosaic for the moment the first event began.
12 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158444, 158437, 158435, 158448, 158440, 158452, 158434, 158432, 158431, 158430, 158439, 158450.